Skip to content

Drug interactions

Indinavir + Lapatinib

Severity: Major

Indinavir and Lapatinib: major interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Indinavir inhibits CYP3A4 and P-gp and can substantially increase lapatinib exposure, while lapatinib may increase indinavir levels. This raises the risk of hepatotoxicity, diarrhea and QT prolongation.

What this interaction means in plain words

Indinavir and Lapatinib can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.

Evidence level: Moderate

Why it happens

Mutual CYP3A4 inhibition, plus P-gp inhibition by indinavir, reduces clearance of both drugs.

What to do

Avoid if possible; otherwise reduce the lapatinib dose per labeling for strong CYP3A4 inhibitors and monitor ECG, liver tests and indinavir toxicity.

What to ask your pharmacist

  • Does the benefit of taking both outweigh the risk in my case?
  • Do I need any blood test, ECG or other check while on both?
  • What early warning signs should I watch for, and what should I do if they appear?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Indinavir and Lapatinib, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Indinavir with Lapatinib?

MediHelp rates the interaction as major. Indinavir and Lapatinib can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Indinavir inhibits CYP3A4 and P-gp and can substantially increase lapatinib exposure, while lapatinib may increase indinavir levels. This raises the risk of hepatotoxicity, diarrhea and QT prolongation.

How serious is the interaction between Indinavir and Lapatinib?

MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Avoid if possible; otherwise reduce the lapatinib dose per labeling for strong CYP3A4 inhibitors and monitor ECG, liver tests and indinavir toxicity.

What other medicines interact with Lapatinib?

MediHelp also lists interactions of Lapatinib with, for example, Dofetilide, Ibutilide, Pimozide. The full list is on the Lapatinib page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in